When it comes to the different types of headaches that are out there, rebound headaches are perhaps the trickiest to understand. This is largely because the main symptoms of rebound headaches are not too terribly dissimilar from some of the other types of acknowledged headaches. For example, to many people, tension headaches and rebound headaches can often feel like the exact same thing.
They are not the exact same thing. When it comes to rebound headaches, there are a number of unique facts that you should keep in mind. Specifically in terms of what causes rebound headaches, the answer is going to surprise you.
Dealing With Rebound Headaches
When it comes to the main cause for rebound headaches, the answer is likely going to take you by surprise. The truth of the matter is that the main cause of rebound headaches can actually be the OTC and other types of medications you were taking to treat a headache. This is not something that should give you any sense of alarm. In other words, using OTC medications or prescription pain medications will not inherently lead to rebound headaches.
As it can turn out, the overuse of OTC medications and prescription pain management medications can lead to rebound headaches. It is important to keep in mind that overusing both OTC medications and prescription pain meds can lead to these rebound headaches. One is not riskier than the other. This is one of the reasons as to why it is so important to take your OTC and prescription meds exactly as directed. Do not take more than you need. If you notice that your response to the medication is changing in a negative fashion, you should let your doctor know. This is particularly important with prescription medications for pain.
In terms of why overuse leads to rebound headaches, there are at least a couple of theories that we can consider. One of the more popular theories suggests that too much of a certain medication can generate an overexcited state in our brains. This in turn leads to rebound headaches. This is one theory, but it is not the only theory. Some believe that the rebound headache is actually a symptom of withdrawal. The idea here is that when the medicine levels drop in our bloodstream, the withdrawal symptoms begin to appear.
Regardless of why the rebound headache occurs, hydration and tapering off your medications are two things you can do that should help.